Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Bismarck, ND

May 8, 2022Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 8, 2022, 7:05 PM CDT for Stutsman County, North Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2022, 7:05 PM CDT (00:05 UTC)
Expired
May 8, 2022, 7:45 PM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:20 PM CDTHAIL 11 Sw Eldridge, NDTRAINED SPOTTER ON INTERSTATE-94 REPORTED A FEW QUARTER SIZE HAIL PIECES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

469 
WUUS53 KBIS 090005
SVRBIS
NDC093-090045-
/O.NEW.KBIS.SV.W.0002.220509T0005Z-220509T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
705 PM CDT Sun May 8 2022

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stutsman County in southeastern North Dakota...

* Until 745 PM CDT.

* At 705 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Jamestown, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Jamestown around 720 PM CDT.

Other locations in the path of this severe thunderstorm include
Ypsilanti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4669 9844 4679 9908 4694 9910 4699 9847
      4698 9846 4698 9844
TIME...MOT...LOC 0005Z 275DEG 27KT 4684 9888 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Smith
1 follow-up statement
776 
WWUS53 KBIS 090026
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
726 PM CDT Sun May 8 2022

NDC093-090045-
/O.CON.KBIS.SV.W.0002.000000T0000Z-220509T0045Z/
Stutsman ND-
726 PM CDT Sun May 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN STUTSMAN COUNTY...

At 724 PM CDT, a severe thunderstorm was located 5 miles south of
Jamestown, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 720 PM CDT a trained spotter 
         reported quarter size hail near Eldridge on Interstate 94.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Ypsilanti and Spiritwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4669 9844 4677 9893 4695 9896 4699 9847
      4698 9846 4698 9844
TIME...MOT...LOC 0024Z 273DEG 26KT 4683 9872 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:27 PM CDT, 38 minutes earlier.

Area forecast discussion, May 8, 6:27 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
627 PM CDT Sun May 8 2022

.UPDATE...
Issued at 627 PM CDT Sun May 8 2022

No major changes were needed for the early evening update. Widely
scattered showers continue across much of western and central
North Dakota with some embedded thunder across the west. Many of
these showers/weak storms have had some small graupel or soft hail
reported with them (smaller than peas). Now we wait to see how
the low level jet will influence convection after 00z, which will
tell the tale of whether or not we get an elevated supercell or
two in the James River Valley this evening. If these storms do
develop and can exhibit sustained rotating updrafts, hail up to
the size of ping pong balls will be the main threat.

&&

.SHORT TERM...(This evening through Monday)
Issued at 246 PM CDT Sun May 8 2022

A few thunderstorms may produce hail in the James River Valley
late this evening and tonight. On Monday, widespread rain showers
and windy conditions highlight the short term period.

Flow aloft will increase through the short term period as a potent
speed max will eject through the longwave trough in the upper levels
over the western CONUS. As this occurs tonight through Monday, a
rapidly deepening mid-level cyclone will move out of Colorado and
into the eastern Dakotas with a coinciding surface low following the
same track.

Initially this evening, active southwest flow over the
region atop steep mid-level lapse rates and very strong bulk shear
should produce isolated to scattered thunderstorms. Outside of
southeast North Dakota, the boundary layer is dry with observed
surface dew points in the 30s over western and central North Dakota.
This will limit available MLCAPE for a severe weather potential in
that area. Better instability will exist in southeast North Dakota,
but forcing looks unfocused with uncertainty about any storm
development there this evening. Chances for elevated based
convection in the southeast will increase late this evening and
overnight as the upper level speed max approaches and moist
southerly flow increases. If discrete cells can develop along a low
level speed max terminus in the James River Valley area tonight, a
large hail threat will be possible as mid-level lapse rates
approaching 8 C/km and near 50 kts of effective shear will be in
place. SPC's current placement of a Marginal Risk looks reasonable
as there is still uncertainty about storm mode as convection will
likely congeal during initiation.

The surface low deepens and pushes north through the day Monday,
with rain becoming widespread. Monday afternoon, a front will push
through the south with strong unidirectional low level flow.
Depending on how boundary layer mixing develops, there will be a
potential for severe wind gusts exceeding 50 kts. With this shift a
high end Wind Advisory will be issued, but the high wind potential
will need to be monitored.

.LONG TERM...(Monday night through Sunday)
Issued at 246 PM CDT Sun May 8 2022

Very active pattern is still advertised through the majority of the
long term period.

Quasi-stationary upper level trough remains/regenerates over the
western CONUS through Friday, sending multiple embedded waves
through the region for the upcoming work week. This will result in
continued chances for showers and thunderstorms pretty much each day
this week, with the exception being Tuesday when sfc high pressure
moving over the region will give us a brief pause in the moisture.
Extensive cloud cover and lack of strong WAA will also result in
seasonal temperatures in the 60s to low 70s through the extended
period.

For Wednesday night through Thursday evening, deterministic models
and ensembles are indicating an elevated chance for strong to severe
convection. We begin Wed night with strong southerly flow aloft
ahead of a strong mid level low/shortwave trough ejecting out of the
Desert Southwest into the Central Rockies. Potential is there for
nocturnal/morning strong convection Wed night/Thu AM with 500-1500
J/KG of MUCAPE spreading northward across the Dakotas, coupled with
wind shear possibly in excess of 50 kts and likely a low level jet
in place. Instability is projected to ramp up during the day
Thursday/Thu evening, again combined with plentiful shear and
increasing upper level forcing as the strong mid level wave lifts
north/northeast into the Northern Plains. Will need to watch this
period closely over the coming days.

Flow aloft transitions over the weekend as upper level ridging
builds across the western CONUS putting our region in a northwest
flow regime.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 627 PM CDT Sun May 8 2022

Scattered showers and a few thunderstorms will remain possible
this evening across much of western and central North Dakota.
Later this evening, a couple of strong to severe storms will be
possible mainly across the James River Valley, potentially
impacting KJMS. Hail up to the size of ping pong balls would be
the main threat from the aforementioned storms. Steady rain
(potentially embedded with some thunder) will then stream up from
South Dakota overnight, bringing with it widespread MVFR ceilings.
Brief pockets of IFR/LIFR conditions will be possible under the
heaviest showers/storms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM CDT /noon MDT/ to 10 PM CDT /9 PM MDT/
Monday for NDZ034>037-040>048-050-051.

&&

UPDATE...ZH
SHORT TERM...AE
LONG TERM...NH
AVIATION...ZH
Hazardous weather outlook, May 8, 6:29 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
629 PM CDT Sun May 8 2022

NDZ001>005-009>013-017>023-025-031>033-092330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-
629 PM CDT Sun May 8 2022 /529 PM MDT Sun May 8 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected through this
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Wednesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ034>037-042-045>048-050-051-092330-
Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
629 PM CDT Sun May 8 2022 /529 PM MDT Sun May 8 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this evening and overnight. A few
storms may become severe with hail to the size of ping pong balls
as the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Advisory is in effect Monday afternoon and evening. See
weather.gov/bis for details.

Strong to severe thunderstorms are possible Wednesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail.

NDZ040-041-043-044-092330-
Slope-Hettinger-Bowman-Adams-
529 PM MDT Sun May 8 2022

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected through this
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Wind Advisory is in effect Monday afternoon and evening. See
weather.gov/bis for details.

Strong to severe thunderstorms are possible Wednesday night
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Special weather statement, May 8, 6:43 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Bismarck ND
643 PM CDT Sun May 8 2022

NDZ037-090015-
Stutsman ND-
643 PM CDT Sun May 8 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
STUTSMAN COUNTY THROUGH 715 PM CDT...

At 642 PM CDT, a strong thunderstorm was located 5 miles southeast of
Cleveland, or 13 miles east of Medina, moving east at 35 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Stutsman County, including the following locations... Eldridge and
Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4674 9876 4679 9929 4693 9932 4701 9877
TIME...MOT...LOC 2342Z 276DEG 29KT 4685 9903

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Smith
Special weather statement, May 8, 6:45 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Bismarck ND
645 PM CDT Sun May 8 2022

NDZ017-018-032-090015-
McKenzie ND-Billings ND-Dunn ND-
645 PM CDT Sun May 8 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL DUNN,
NORTHEASTERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES THROUGH 715
PM CDT/615 PM MDT/...

At 645 PM CDT/545 PM MDT/, a strong thunderstorm was located 5 miles
south of Grassy Butte, or 22 miles west of Killdeer, moving northeast
at 30 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grassy Butte around 555 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4717 10315 4726 10343 4763 10327 4749 10275
TIME...MOT...LOC 2345Z 208DEG 27KT 4732 10323

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HARGROVE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:42 PM CDTSevere Thunderstorm WarningBISStutsman33 min
May 8, 8:17 PM CDTSevere Thunderstorm WarningBISStutsman23 min
May 8, 10:54 PM CDTSpecial Weather StatementBISBurleigh36 min
May 9, 12:08 AM CDTSpecial Weather StatementBISWells37 min
May 9, 12:22 AM CDTSpecial Weather StatementBISFoster23 min
May 9, 12:45 AM CDTSpecial Weather StatementBISStutsman30 min
May 9, 1:06 AM CDTSpecial Weather StatementBISFoster24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.